I kicked off my 2016 posts yesterday this way: “Euphoria over a myeloma free PET scan doesn’t make everything else OK. I’ve been struggling with post transplant side effects… Still plenty of drama to kick off 2016.”

Monday I wrote about how stressful insurance mix-ups can be. And I didn’t even get into the financial burden of it all. I might as well get out my check book and write a $3,000+ check right now. LLS Co-Pay support will help. One roadblock in the past: the LLS and several other myeloma assistance programs don’t reimburse patients for diagnostics; things like blood work, X rays, MRI’s and PET scans.

A silver lining to my getting weekly Kyprolis infusions: I’ll burn through my deductible and co-pay in a month. Very little of it will be diagnostics. Most of the cost will be for Kyprolis and administering it.

Today I want to share details about my ongoing battle with post stem cell transplant side effects. I kid about recovery and our perpetual burden of never ending chemo being a full time job. But it is! Here’s a quick rundown.

The oral vancomycin capsules I’d been taking four times a day didn’t seem to be accomplishing much. Even using Imodium and/or Lomotil 24/7 couldn’t put the brakes on my diarrhea; I was still rushing to the toilet five or six times a day.

1213151142aThis lasted ten days after traveling home following my two day stay in the ICU, followed by four days back in the BMT unit and two days of testing; the reason I’d traveled to Iowa in the first place.

Thank God that my GI tract finally showed signs of recovery. It’s back to “post transplant normal” now, two weeks later.

So I’m on my way to a seamless recovery, right? Sure, if it wasn’t for concerns over serious water retention issues that have been putting unsafe stress on my heart.

One reason I was rushed up to the ICU in Iowa City: a resting heart rate of 150. While the rate hasn’t been that high since leaving Iowa, the over ten lbs of water jamming up my legs and feet has reappeared.

Apparently it has something to do with a dramatic potassium deficiency. I emailed Dr. Tricot about it. He didn’t see any connection.

Whether a chain reaction caused by low potassium or another electrolyte deficiency, my resting heart rate spiked well over 100 for nearly a week. I sought out several types of potassium supplements. I didn’t realize how difficult it is for our bodies to absorb potassium. A three hour infusion time for a small bag of fluid the size of your hand should have tipped me off.

Looking back, I should have gone in for a potassium IV. But it was over the New Year holiday. I didn’t want to try and find someone/somewhere in our small, local hospital to get it done.

An additional concern: apparently too much potassium too fast can be more dangerous that not having enough. So I carefully spread out taking single supplement capsules with meals or snacks, always several hours apart. Since a standard potassium supplement is only 95 mg–or 3% of our daily requirement–I realized early on that one or two  capsules a day wasn’t going to get the job done.

Whether it was the extra potassium or an end to my relentless and unpleasant diarrhea, I started peeing away the excess water three or four days ago. My resting heart rate is still a touch high, but I can tell it’s slowly returning to normal. My ankles and feet are still hard and distended, but my upper legs aren’t jam packed with fluid like they were last week.

I’ve been sleeping more–that’s normal less than three months after a stem cell transplant. I did hit a speed bump late yesterday. For some reason I felt horrible after dinner. I’m not sure why. Maybe our meal didn’t agree with me. Or I was overcome with fatigue.

Chills, muscle aches; I felt like I was hit by a freight train. I collapsed into bed–in my clothes–and slept in late this morning. I did get up a half dozen times to pee: that’s a good thing as the fluid retention in my legs continues to improve.

I’m feeling a lot better this morning. Normally I’d blame the chemo and get on with my day. But I haven’t started chemo yet. I’ll take my first pomalidomide 3 mg capsule tonight, 40 mg dex tomorrow and hopefully Kyprolis Wednesday or Thursday after 21st Century Oncology gets the insurance thing figured out.

My taste buds still aren’t back to normal, but I’m eating well. Exercising, too. Starting serious planning for April’s Beach Party event. Felling sick is definitely slowing things down. Recovery a full time job? Hopefully it ratchets down to part time soon.

In the meantime, I’m making allowances for time lost while I adjust to my consolidation chemotherapy regimen. I’ve taken the advice of so many readers to start taking it easy. That may not be me, but I’m adjusting. Work less, play more and go with the flow. Worth a try!

Feel good and keep smiling! Pat